Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 8, NWS Tucson, AZ

June 23, 2024Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 23, 2024, 1:41 PM MST for Santa Cruz County, Arizona. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2024, 1:41 PM MST (20:41 UTC)
Expired
Jun 23, 2024, 2:30 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 35 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 1:58 PM MSTTSTM WND GST 7812 Nw Patagonia, AZHopkins RAWS. Time estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WUUS55 KTWC 232041
SVRTWC
AZC023-232130-
/O.NEW.KTWC.SV.W.0008.240623T2041Z-240623T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
141 PM MST Sun Jun 23 2024

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Santa Cruz County in southeastern Arizona...

* Until 230 PM MST.

* At 140 PM MST, a severe thunderstorm was located near Patagonia, or
  15 miles east of Tubac, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Patagonia and Sonoita.

This includes the following highways...
 Route 82 between mile markers 14 and 32.
 Route 83 between mile markers 31 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3146 11079 3167 11098 3173 11083 3173 11068
      3157 11059
TIME...MOT...LOC 2040Z 159DEG 2KT 3163 11078 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KM
3 follow-up statements
692 
WWUS55 KTWC 232057
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
157 PM MST Sun Jun 23 2024

AZC023-232130-
/O.CON.KTWC.SV.W.0008.000000T0000Z-240623T2130Z/
Santa Cruz-
157 PM MST Sun Jun 23 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR NORTHEASTERN SANTA CRUZ COUNTY...

At 157 PM MST, a severe thunderstorm was located 7 miles west of
Sonoita, or 16 miles east of Tubac, moving north at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Patagonia and Sonoita.

This includes the following highways...
 Route 82 between mile markers 18 and 32.
 Route 83 between mile markers 31 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3154 11084 3167 11097 3173 11083 3173 11068
      3157 11059 3150 11073
TIME...MOT...LOC 2057Z 181DEG 8KT 3166 11078 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KM
458 
WWUS55 KTWC 232111
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
211 PM MST Sun Jun 23 2024

AZC023-232130-
/O.CON.KTWC.SV.W.0008.000000T0000Z-240623T2130Z/
Santa Cruz-
211 PM MST Sun Jun 23 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR NORTHEASTERN SANTA CRUZ COUNTY...

At 211 PM MST, a severe thunderstorm was located near Sonoita, or 18
miles southeast of Green Valley, moving north at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sonoita.

This includes the following highways...
 Route 82 between mile markers 25 and 32.
 Route 83 between mile markers 31 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3160 11086 3169 11093 3173 11083 3173 11068
      3165 11063 3159 11073
TIME...MOT...LOC 2111Z 189DEG 5KT 3171 11075 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KM
926 
WWUS55 KTWC 232122
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
222 PM MST Sun Jun 23 2024

AZC023-232132-
/O.EXP.KTWC.SV.W.0008.000000T0000Z-240623T2130Z/
Santa Cruz-
222 PM MST Sun Jun 23 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANTA CRUZ COUNTY
WILL EXPIRE AT 230 PM MST...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3160 11086 3169 11093 3173 11083 3173 11068
      3165 11063 3159 11073
TIME...MOT...LOC 2122Z 159DEG 2KT 3172 11075 

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:23 PM MST, 18 minutes earlier.

Area forecast discussion, Jun 23, 1:23 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
123 PM MST Sun Jun 23 2024

.SYNOPSIS...

Ample moisture will bring daily chances for thunderstorms to the
area through next week. Locally heavy rain will be likely with any
thunderstorm that develops, along with an isolated chance for
strong wind gusts. This will also knock several degrees off of
the heat. Temperatures may climb up a bit middle of next week as
high pressure builds overhead.

&&

.DISCUSSION...

The anomalously rich moisture plume remains in place across
southern Arizona, currently centered across the southwest with a
gradient over southeastern Arizona. GOES precipitable water
indicates values from around 1-1.25 inches near the New Mexico
border to 1.5-1.7 inches from Tucson-Nogales westward. Combined
with widespread surface dew points in the 60s this afternoon, the
moisture in place should remain sufficient to produce heavy
rainfalls for any convection that develops, especially in areas
with greater instability. This instability window should be
centered along an axis from the Santa Cruz County area and
through central to eastern Pima, as well as part of Cochise
county and potentially southern Graham county. This corridor is
where the overlap of precipitable water values to the west and
easterly mid- level lapse rates (associated with drier air moving
in from New Mexico) lies. Instability should remain more limited
for now in Pinal County as ongoing cloud cover there has kept
temperatures relatively cooler. Thunderstorms are expected to
develop this afternoon, with the strongest potential lying in the
corridor of best instability where SBCAPE could exceed 2000 J/kg.
Heaviest rainfall rates are most likely in this corridor as well,
given the moisture in place (as well as isolated severe wind
gusts). As convection forms closer to the International Border
early this afternoon, outflows should push activity towards the
Tucson area as the day goes on. Uncertainty with coverage
precluded a watch for flooding today, but messaging the heavy
rainfall rate potential is needed as an isolated threat for flash
flooding remains.

GOES water vapor imagery paints the picture for the coming days as
a stream of deep moisture amid easterly flow remains oriented
across the southern Gulf of Mexico through northern to central
Mexico, with a tropical disturbance moving over into Mexico today.
Between the push of Gulf moisture and the aid of the tropical
disturbance, the anomalously rich southeastern Arizona moisture
should nudge up a notch tomorrow. 12Z HREF ensemble max QPF shows
the spatial expansion of potential heavy rain across southeastern
Arizona Monday afternoon through the overnight hours. If this
trend holds through the upcoming model runs, messaging for Monday
may need to be ramped up. Daily convection chances remain in the
forecast through the remainder of the week as a mostly persistent
pattern aloft keeps moisture in place. A subtle westward nudge of
the upper level high may bring mid-level moisture down a touch by
the middle of next week, but with ample surface heating expected
every afternoon and evening should have at least some sort of
convective potential.

&&

.AVIATION...Valid through 25/00Z.

Scattered TSRA near KOLS from 24/20Z to 25/01Z, developing near
KTUS after 24/22Z. Isolated -SHRA or -TSRA possible elsewhere
through 25/03Z. Locally heavy rainfalls with any thunderstorms may
significantly reduce visibilities. Overall winds generally remain
under 12 kts with occasional gusts to 18Z in the afternoon, while
strong gusty outflow winds are possible under any thunderstorms. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...

Unseasonably rich moisture will keep relative humidity values
generally on the higher side through this week, along with daily
chances for thunderstorms. Moisture is expected to be deep enough for
some storms to generate locally heavy rain.

Temperatures may heat back up by mid week as high pressure builds
nearly overhead, however we should keep some storm chances around.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Edwards
Aviation...Edwards
Fire Weather....Edwards

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:21 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Jun 23, 2:15 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz45 min
Jun 23, 2:19 PM MSTSevere Thunderstorm WarningTWCSanta Cruz41 min
Jun 23, 2:59 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz46 min
Jun 23, 3:11 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Jun 23, 3:39 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jun 23, 4:13 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.